Geometry & Topology

Madsen–Weiss for geometrically minded topologists

Yakov Eliashberg, Søren Galatius, and Nikolai Mishachev

Full-text: Open access

Abstract

We give an alternative proof of the Madsen–Weiss generalized Mumford conjecture. At the heart of the argument is a geometric version of Harer stability, which we formulate as a theorem about folded maps. A technical ingredient in the proof is an h–principle type statement, called the “wrinkling theorem” by the first and third authors [Invent. Math. 130 (1997) 345–369]. Let us stress the point that we are neither proving the wrinkling theorem nor the Harer stability theorem.

Article information

Source
Geom. Topol., Volume 15, Number 1 (2011), 411-472.

Dates
Received: 3 August 2009
Revised: 4 December 2010
Accepted: 5 January 2011
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732282

Digital Object Identifier
doi:10.2140/gt.2011.15.411

Mathematical Reviews number (MathSciNet)
MR2776850

Zentralblatt MATH identifier
1211.57012

Keywords
Madsen–Weiss theorem Mumford conjecture Harer stability theorem

Citation

Eliashberg, Yakov; Galatius, Søren; Mishachev, Nikolai. Madsen–Weiss for geometrically minded topologists. Geom. Topol. 15 (2011), no. 1, 411--472. doi:10.2140/gt.2011.15.411. https://projecteuclid.org/euclid.gt/1513732282


Export citation

References

  • V I Arnol'd, Wave front evolution and equivariant Morse lemma, Comm. Pure Appl. Math. 29 (1976) 557–582
  • S Boldsen, Improved homological stability for the mapping class group with integral or twisted coefficients
  • Y Eliashberg, Surgery of singularities of smooth mappings, Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972) 1321–1347
  • Y Eliashberg, N M Mishachev, Wrinkling of smooth mappings and its applications. I, Invent. Math. 130 (1997) 345–369
  • D B Fuchs, Quillenization and bordism, Funkcional. Anal. i Priložen. 8 (1974) 36–42
  • J L Harer, Stability of the homology of the mapping class groups of orientable surfaces, Ann. of Math. $(2)$ 121 (1985) 215–249
  • N V Ivanov, Stabilization of the homology of Teichmüller modular groups, Algebra i Analiz 1 (1989) 110–126
  • N V Ivanov, On the homology stability for Teichmüller modular groups: closed surfaces and twisted coefficients, from: “Mapping class groups and moduli spaces of Riemann surfaces (Göttingen, 1991/Seattle, WA, 1991)”, (C-F Bödigheimer, R M Hain, editors), Contemp. Math. 150, Amer. Math. Soc. (1993) 149–194
  • I Madsen, U Tillmann, The stable mapping class group and $Q(\mathbb C \rm P\sp \infty\sb +)$, Invent. Math. 145 (2001) 509–544
  • I Madsen, M Weiss, The stable moduli space of Riemann surfaces: Mumford's conjecture, Ann. of Math. $(2)$ 165 (2007) 843–941
  • J Milnor, Lectures on the $h$–cobordism theorem, Princeton Univ. Press (1965) Notes by L Siebenmann and J Sondow
  • A Phillips, Submersions of open manifolds, Topology 6 (1967) 171–206